Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Enviel

Low Dose Accutane (10mg)

Hi there,

I've been taking 10mg of Accutane since july. My acne has been fully cleared up since almost 3 months... Since i started to take accutane my dermatologist was never clear about how long i should take it. So last time i went there (2 Weeks ago) i asked her about it and all she said is that I can't stop it too early because i would get the same acne again as before. Also she said that she treats other people that are on low dose accutane since 2 years already. That really shocked me... that really can't be healthy.

i'm wondering how long i should take those pills? =( i wont stop the threatment by myself but i'd just like to hear some opinions on this.

thanks ^^

Share this post


Link to post
Share on other sites

Hi Enviel,

The more accutane you take the greater the chance of remission and perhaps cure. However, there is also a greater chance of side effects both short and long term. I think the consensus is a dose of 120mg/kg should be reached to give the best chance of long term remission and possible cure.

Therefore, taking a low dose such as 10mg a day would take many months perhaps years to reach this magical 120mg/kg. In addition, there is some evidence to show that the closer to a daily dose of 1mg/kg gives the best chance of remission. In other words, I am not sure if a very low dose over many months would promise the same potential remission period that a shorter, high dose treatment could offer.

However, a lower dose over a long period does give the possibility to 'grow out' of your acne since you will be taking the medicine for a long time. I am not sure how old you are but the low accutane dose could suppress the acne until you out grow it.

There are some worries of longer term treatments. Firstly, for females, even very small doses may damage an unborn baby hence the longer you are on accutane the higher the possibility for conception. Secondly, there isn't really much research on longer, low dose courses (i.e. taking accutane for many months, years). Hence Drs can not really offer strong advice backed up by scientific research. Much of the research on accutane and acne focuses on shorter, high dose courses to put acne in remission.

You said your Dermatologist "treats other people that are on low dose accutane since 2 years already" - do you mean she has patients who have taken this low dose (10mg/day) for two years? Did she say if they have any problems with this?

Share this post


Link to post
Share on other sites

I took 10 mg/day for 60 days (this was about a year ago) and that cleared me up completely. Then my derm started gradually tapering my dose.

I'm currently at 10 mg once a week. My pores are still clear and I haven't gotten oily again.

No side effects, except a little bit of lip peeling early in the course.

Share this post


Link to post
Share on other sites

Hi there,

First I have to say that i'm really sorry for my late reply. I didn't have any access to the internet lately.

Yes, my derm is treating people on low dose accutane and she told me that usually she gives people a very long course of 10-20mg. When i started my dose she talked about 8-12months that i should be on the tane and then reduce the dose for an unspecified amount of time.

What she does is the following:

1. About 1 Year of 10mg per day

2. Then 10 mg every few days

And supposely she treats alot of people that are on the 10mg/ every few days course since years. If i remember it correctly a nurse at her clinic mentioned a girl that's doing this course since almost 4 years...

What the derm told me about the side effects was the following: "It's the best if you don't read about accutane. It will just worry you. If you take such a low dose then you shouldn't feel anything besides dry lips at all" - Of course i read whatever i could about it. I would call it naiv not to inform myself about what i'm doing to my body.

Anyways: This all seems so weird to me. To be honest I would love to get my dose lowered to an amount like LionQueen, expecially because I do feel sideeffects and I'm starting to get completely fed up with the tane. What I've experienced so far and I'm unable to get along with is the following:

- Headache - at least a couple of times per week

- Being extremely tired and unmotivated to do things lately and at the same time being extremely nervous and restless

- Moody

My next appointment is in january and I'll prolly have a talk with her about those things. But whenever I was there lately and tried to talk to her about a dose reduction i've always felt as if I wasn't taken for serious. Her reply was mainly: "The faster you stop the higher the chance of getting all your acne back".

My acne is hormonal btw. It started after I stopped to take BC after 6 years.

Anyways, thanks for reading and thanks for your replies. I'm really looking forward to some feedback because i'm horribly unsure about what to do.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×